MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE ARMADA SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE ARMADA SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 8457545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Limb Pain (4836)
Date of Event 06/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No device has been returned for evaluation and no radiographs were provided for review.A photograph of the explanted device was provided and was able to confirm the reported fracture.The patients postoperative activity levels are unknown.Additionally, whether the patient experienced an accident of any kind leading to implant damage is unknown.Information on whether the patient had achieved full fusion in the two years since the index procedure was not provided.Based on the the information obtained, the root cause of the reported event cannot be determined.An extended period of non fusion and/or excessive postoperative physical activity are possible causes or contributing factors.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s).Pain, discomfort or abnormal sensations due to the presence of the device." "warnings, cautions and precautions.Potential risks identified with the use of this device system, which may require additional surgery, include: device component fracture." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings.During the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Event or Problem Description
On (b)(6) 2022 a patient underwent a posterior spinal fixation procedure on levels l4-s1.On an unknown date a patient reported experiencing left leg and lower back pain.The patient was evaluated and a fractured pedicle screw was found at the left s1 location.A revision surgery was performed on (b)(6) 2024 in which the fractured s1 screw was removed and a larger screw was replaced.No further patient impact was reported.
 
Event or Problem Description
New or updated information list in section h10.
 
Additional Manufacturer Narrative
The device was received by nuvasive and the complaint was confirmed.The patient's postoperative activity levels are unknown.Additionally, whether the patient experienced an accident of any kind leading to implant damage is unknown.Information received noted the patient reportedly has a parathyroid condition resulting in a calcium deficiency that may have been a factor although it is unknown if fusion was completed.Examination of the returned screw found the shank fractured at an angle starting at the neck and up through the ball head with what appears to be a low load high cycle fatigue failure with little to no plastic deformation, the shank was pinned up against the tulip with a groove and contact mark indicating extreme angulation was applied, the shank was contacting the edge of the tulip and appears to be the fracture initiation point.Based on the information obtained, the root cause of the reported event cannot be definitively identified although the excessive screw angulation, insufficient fusion and/or excessive postoperative physical activity are possible causes or contributing factors.No additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "contraindications, contraindications include but are not limited to: 4.Patients who are unwilling to restrict activities or follow medical advice.5.Patients with inadequate bone stock or quality.6.Patients with physical or medical conditions that would prohibit beneficial surgical outcome." "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)¿ pain, discomfort or abnormal sensations due to the presence of the device." "warnings, cautions and precautions.Potential risks identified with the use of this device system, which may require additional surgery, include: device component fracture." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings.During the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." new and updated information located on sections: b2, b4, d4, d9, e4, g3, g6, h2, h3, h4, h6, h10.

Brand Name
NUVASIVE ARMADA SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk boulevard
san diego, CA 92121
MDR Report Key19767191
Report Number2031966-2024-00174
Device Sequence Number15581970
Product Code NKB
UDI-Device Identifier00887517272348
UDI-Public887517272348
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K092287
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8457545
Device Lot NumberJP23755
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2024
Supplement Date Received by Manufacturer08/08/2024
Initial Report FDA Received Date07/17/2024
Supplement Report FDA Received Date08/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexFemale